Alert archive / Washington / Winter Storm Watches in 2012
Winter Storm Watch 9, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Mar 28, 2012, 6:14 AM PDT. It took effect at Mar 28, 2012, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 28, 2012, 6:14 AM PDT (13:14 UTC)
- In effect from
- Mar 28, 2012, 11:00 PM PDT
- Expired
- Mar 28, 2012, 3:09 PM PDT
- In force
- Issued by
- NWS Spokane, WA
The text
As transmitted, in the capitals the NWS used until 2016.
801 WWUS46 KOTX 281314 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 614 AM PDT WED MAR 28 2012 ...WINTER STORM WATCH IS NOW IN EFFECT FROM THIS EVENING INTO THURSDAY... ...THE WINTER WEATHER ADVISORY IS CANCELLED... ANOTHER MOIST PACIFIC STORM IS EXPECTED TO MOVE INTO THE NORTH CASCADES LATE THIS EVENING. THIS STORM WILL LIKELY BRING ANOTHER ROUND OF WIDESPREAD MODERATE TO HEAVY SNOW...MAINLY TO ELEVATIONS ABOVE 3000 FEET. BEFORE THE NEXT STORM ARRIVES...SCATTERED SNOW SHOWERS ARE EXPECTED THROUGH TODAY...BUT ACCUMULATIONS WILL NOT BE WIDESPREAD. WAZ042-290100- /O.CAN.KOTX.WW.Y.0017.000000T0000Z-120329T0000Z/ /O.NEW.KOTX.WS.A.0009.120329T0600Z-120330T0000Z/ EAST SLOPES NORTHERN CASCADES- INCLUDING THE FOLLOWING LOCATIONS...BLEWETT PASS...LOUP LOUP PASS 614 AM PDT WED MAR 28 2012 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON ABOVE 3000 FEET... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM WATCH ABOVE 3000 FEET...WHICH IS IN EFFECT FROM LATE THIS EVENING THROUGH THURSDAY AFTERNOON. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. * SNOW ACCUMULATIONS: 8 TO 14 INCHES ABOVE 3000 FEET...WITH ACCUMULATIONS OF 1 TO 3 IN THE VALLEYS NEAR THE CREST. * WINDS: SOUTH 10 TO 20 MPH WITH GUSTS UP TO 40 MPH OVER EXPOSED RIDGES. * TIMING: MODERATE TO HEAVY SNOW WILL LIKELY DEVELOP LATE THIS EVENING THROUGH THURSDAY AFTERNOON. * LOCATIONS: BLEWETT PASS...LOUP LOUP PASS. * SNOW LEVEL: 3000 FEET. * IMPACTS: SNOW ACCUMULATION COULD CAUSE TRAVEL DIFFICULTIES ON PORTIONS OF SOME OF THE HIGHER PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
669 WWUS46 KOTX 282209 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 309 PM PDT WED MAR 28 2012 ...SIGNIFICANT SNOW ACCUMULATIONS IN THE HIGHER CASCADE VALLEYS... ANOTHER MOIST PACIFIC STORM IS EXPECTED TO MOVE INTO THE NORTH CASCADES LATE THIS EVENING. THIS STORM WILL LIKELY BRING ANOTHER ROUND OF WIDESPREAD MODERATE TO HEAVY SNOW...MAINLY TO ELEVATIONS ABOVE 3000 FEET. WAZ042-290615- /O.UPG.KOTX.WS.A.0009.120329T0600Z-120330T0000Z/ /O.NEW.KOTX.WW.Y.0018.120329T0600Z-120330T0000Z/ EAST SLOPES NORTHERN CASCADES- INCLUDING THE FOLLOWING LOCATIONS...BLEWETT PASS...LOUP LOUP PASS 309 PM PDT WED MAR 28 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT THURSDAY ABOVE 3000 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 3000 FEET FOR SNOW...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SNOW ACCUMULATIONS: 4 TO 7 INCHES ABOVE 3000 FEET...WITH 6 TO 10 INCHES IN HIGHER VALLEYS NEAR THE CREST. BELOW 3000 FEET 1 TO 3 INCHES OF WET SNOW ACCUMULATION IS POSSIBLE TONIGHT BEFORE TURNING TO RAIN THURSDAY MORNING. * TIMING: MODERATE TO HEAVY SNOW WILL LIKELY DEVELOP LATE THIS EVENING THROUGH THURSDAY AFTERNOON. * LOCATIONS: BLEWETT PASS...LOUP LOUP PASS...HIGHWAY 2 NEAR STEVENS PASS. * SNOW LEVEL: 2500 FEET TONIGHT RISING TO 3500 FEET THURSDAY. * IMPACTS: SNOW ACCUMULATION WILL CAUSE TRAVEL DIFFICULTIES ON PORTIONS OF SOME OF THE HIGHER PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Mar 28, 2:58 AM PDT, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 28, 2:58 AM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
258 AM PDT Wed Mar 28 2012
.SYNOPSIS...
An endless parade of Pacific storms will splash through the region with
generally valley rain and mountain snow every 24 hours through the
next week. Occasionally windy conditions will be likely with some
of these storm fronts.
&&
.DISCUSSION...
Today and tonight...Yet another round of moderate precipitation is
taking place over the Inland Northwest as the latest cold front
passes through. As of 2am...a broad plume of moisture ahead of
this front extended from the north Cascade crest southeast toward
the SE Columbia Basin with drier air moving in behind. This drier
air marks the transition zone from broad stratiform precipitation
ahead of the front to more of a convective and unstable regime
behind. The drier air will give most areas a brief break in the
action once it moves in from the west...however additional bands
are expected. IR satellite was detecting one such band over
extreme eastern Washington and this should move into the Cascades
by daybreak and across the remainder of the forecast area through
the day. This band was being triggered by an elongated shortwave
trough stretching down much of the west coast. Models are handling
this feature fairly well and all suggest it will move into extreme
eastern Washington by afternoon. The atmosphere will destabilize
rapidly as 500 mb temps plummet to -30c or cooler. This will
result in CAPE values this afternoon ranging from 150-350
j/kg...which isn't terribly impressive, but should likely suffice
for a few thunderstorms. Looks like the greatest threat will occur
between early and mid-afternoon with the best chances likely
impacting the NE half of the forecast area. Most of the QPF today
will occur ahead of the front this morning...with the heaviest
amounts likely falling over NE Washington and across much of the
Idaho Panhandle with amounts ranging from .25-.50 inches.
Precipitation amounts in the lee of the Cascades will likely wane
early this morning as the 700 mb flow changes from southerly to
more of a downslope west-southwest regime. We will continue with
the winter weather advisory for that region...however most of the
additional accumulations will occur near the crest.
For tonight...the upper level trough will into western Montana after
06z...with rapid stabilization occurring after that. This will
result in a decreasing shower trend...however the break in
precipitation will prove brief as the next system moves into the
Cascades late. This system is currently approaching 140w and
moving rapidly eastward. Moisture per the latest AMSU precipitable
water product looks impressive and it wouldn't be surprising if
this next wave contains more precipitation than the current one.
Snow levels will generally fall to 3000 ft or slightly higher
before the next round of precipitation begins. It looks like
another snow headline could be in the cards for the north
Cascades...but we will let the first one lapse first before
reissuing another highlight. FX
Thursday through Tuesday: Cool and wet conditions expected for the
Inland Northwest for the next week. Temperatures will remain at or
below average readings for this time of the year. One after
the other of some wave or another will move through the area
bringing a round of mainly valley rain and mountain snow. This is
a result of an upper level trough off the British Columbia coast
with wet southwesterly flow aimed right at us. There is about a wave
a day Thursday through Saturday. Saturday the upper level trough
moves inland and a very brief shortwave ridge moves in. With the
passage of the cold front, snow levels will drop to the valley
floors Saturday night and will remain near the valley floors
during the overnight and early morning hours through Monday night.
This will mainly be for locations north of highway 2. By Monday
the models really start to diverge and therefore did not make many
changes. Kept chance of precipitation above climatology and
temperatures cool. /nisbet
&&
.AVIATION...
12Z TAFS: A Pacific systems will continue to bring periods of rain
to the region early Wednesday, before becoming showery in the
afternoon. KEAT will likely experience prolonged IFR ceilings
until the trailing cold front passes through around 12Z-14Z
Wednesday. Elsewhere all TAF sites will generally experience
MVFR ceilings in -RA...with low VFR and occasional brief MVFR
ceilings. The eastern TAF sites will experience VCSH as a few
isolated cells pass through region. Towards the end of the TAF
period KEAT will begin to be impacted by the next wave of Pacific
system. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 53 39 47 36 50 34 / 90 20 100 60 80 70
Coeur d'Alene 52 36 44 34 48 34 / 100 20 100 80 90 70
Pullman 49 35 45 35 50 36 / 90 20 90 70 70 70
Lewiston 55 39 52 39 56 40 / 70 20 70 60 70 60
Colville 54 35 46 35 47 32 / 90 50 100 70 80 60
Sandpoint 48 34 43 33 44 31 / 100 50 100 90 100 80
Kellogg 45 33 42 33 45 33 / 100 50 100 90 100 90
Moses Lake 60 41 58 36 56 35 / 50 50 90 20 60 60
Wenatchee 56 37 54 36 51 34 / 40 70 80 20 60 60
Omak 56 36 51 33 50 32 / 60 80 100 20 60 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for East
Slopes Northern Cascades.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:09 PM PDT | Winter Weather Advisory | OTX | 26 hr |
Nearby
Winter Storm Watches in Washington, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.